Advertisement

Pharmacy World and Science

, Volume 21, Issue 5, pp 241–242 | Cite as

Acute eosinophilic pneumonia associated with antidepressant agents

  • M. Teresa Barnés
  • José Bascuñana
  • Benito García
  • Jose L. Alvarez‐Sala
Article

Abstract

Acute eosinophilic pneumonia is a severe syndrome characterized by fever, lung infiltrates, blood eosinophilia and respiratory failure. We describe a case of acute eosinophilic pneumonia associated with clomipramine and sertraline. A 40‐year‐old woman was admitted to the emergency department with 37.9 °C and respiratory rate of 35 respirations per minute. Blood analysis showed PaO2 = 57.6 mm Hg and HCO3‐ = 21.7 mmol/l and 12.2 % eosinophils. Chest X‐ray showed infiltrates in both lower lobes. She was taking clomipramine 25 mg bid for the last 4 weeks and sertraline 50 mg/day for the last week. Other causes of acute eosinophilic pneumonia such as parasitic and fungal infections or collagen diseases were discarded. Both antidepressant were stopped and the patient became afebrile and asymptomatic. A week later the patient was discharged from hospital. Physicians should be aware of this adverse antidepresant reaction which may result in severe pulmonary symptoms.

Acute eosinophilic pneumonia Antidepressant Clomipramine Sertraline 

References

  1. 1.
    Salerno SM, Strong JS, Roth BJ, Sakata V. Eosinophilic pneumonia and respiratory failure associated with a trazodone overdose. Am J Resp Crit Care Med 1995;152:2170-2.PubMedGoogle Scholar
  2. 2.
    Lopez M. Eosinophilic pneumonia (editorial). Ann Allergy 1993;71:338-9.PubMedGoogle Scholar
  3. 3.
    Wilson IC, Gambille JM, Sandifer MG. Loeffler's syndrome occurring during imipramine therapy. Am J Psychiatry 1963;119:892-3.PubMedGoogle Scholar
  4. 4.
    Amsterdam JD. Loeffler's syndrome: an uncommon adverse reaction to imipramine. Int Clin Psychopharmacol 1986;1:260-2.PubMedGoogle Scholar
  5. 5.
    Kraus RP, Clarke RJ, Remick RA. Massive eosinophilic reaction to desipramine in conjunction with pneumonia. Can J Psychiatry 1984;29:142-4.PubMedGoogle Scholar
  6. 6.
    Mutnick A, Schneiweiss F. Despiramine induced pulmonary interstitial eosinophilia. Drug Intell Clin Pharm 1982;16:966-7.PubMedGoogle Scholar
  7. 7.
    Panuska JR, King TR, Korenblat PE, Wedner JW. Hypersensitivity reaction to desipramine. J Allergy Clin Immunol 1987;80(1):18-23.PubMedGoogle Scholar
  8. 8.
    Eigenmann AK, Kuhn M. Eosinophiles lungeninfiltrat mit pneumothorax während trimipramin-behandlung. Dtsch Med Wschr 1989;114:1320-3.PubMedGoogle Scholar
  9. 9.
    Hamm H, Aumiller J, Böhmer R. Missmahl HP, Füllbrandt U, Frenzel H. Alveolitis associated with nomifensine. Lancet 1985;i:1328-9.Google Scholar
  10. 10.
    Akoun GM, Cadranel JL, Milleron BJ, D'Ortho MF, Mayaud CM. Bronchoalvelolar lavage cell data in 19 patients with drug-associated pneumonitis (except amiodarone). Chest 1991;99(1):98-104.PubMedGoogle Scholar
  11. 11.
    Ogawa H, Fujimura M, Matsuda T, Nakamura H, Kumabashiri Y and Kitagawa S. Transient wheeze. Eosinophilic bronchobronchiolitis in acute eosinophilic pneumonia. Chest 1993;104(2):493-6.PubMedGoogle Scholar
  12. 12.
    Alderman CP, Atchinson MM and McNeece JI. Concurrent agranulocytosis and hepatitis secondary to clomipramine therapy. Br J Psychiatry 1993;162:688-9.PubMedGoogle Scholar
  13. 13.
    Larrey D, Rueff B, Pessayre D, Danan G, Algard M, Geneve J et al. Cross hepatotoxicity between tricyclic antidepressants. Gut 1986;27:726-7.PubMedGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1999

Authors and Affiliations

  • M. Teresa Barnés
  • José Bascuñana
  • Benito García
  • Jose L. Alvarez‐Sala

There are no affiliations available

Personalised recommendations